Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 16, 2020, 5:17 PM CDT for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 16, 2020, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 35 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:55 PM CDT | TSTM WND DMG | 5 E De Ridder, LA | TREE PARTIALLY OBSTRUCTING A ROAD. |
| Aug 16, 6:05 PM CDT | TSTM WND DMG | 5 Se De Ridder, LA | BRANCH FELL ON POWERLINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2798 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS54 KLCH 162217
SVRLCH
LAC011-115-162300-
/O.NEW.KLCH.SV.W.0097.200816T2217Z-200816T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
517 PM CDT Sun Aug 16 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northeastern Beauregard Parish in southwestern Louisiana...
South central Vernon Parish in west central Louisiana...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located 7 miles east of
Rosepine, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
De Ridder, Tulla and Bundick Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3100 9317 3099 9310 3094 9305 3087 9305
3072 9306 3071 9325 3081 9336 3095 9323
TIME...MOT...LOC 2217Z 016DEG 11KT 3092 9317
HAIL...1.00IN
WIND...60MPH
$$
Warthen1 follow-up statement
884
WWUS54 KLCH 162243
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
543 PM CDT Sun Aug 16 2020
LAC011-115-162300-
/O.CON.KLCH.SV.W.0097.000000T0000Z-200816T2300Z/
Beauregard LA-Vernon LA-
543 PM CDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BEAUREGARD AND SOUTH CENTRAL VERNON PARISHES...
At 543 PM CDT, a severe thunderstorm was located near De Ridder,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
De Ridder, Tulla and Bundick Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3100 9317 3099 9310 3094 9305 3087 9305
3072 9306 3071 9325 3081 9336 3095 9323
TIME...MOT...LOC 2243Z 016DEG 11KT 3084 9320
HAIL...1.00IN
WIND...60MPH
$$
WarthenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 16, 3:30 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
330 PM CDT Sun Aug 16 2020
.SYNOPSIS...
Heat Advisory remains in effect through the afternoon until 7 pm.
Compressional warming ahead of a weak frontal boundary and rich
low level moisture will combine for very humid conditions with the
heat index or apparent temperature above 108F in spots.
A Marginal Risk of Severe Weather, Category Risk Level 1 out of 5,
has been outlined for a majority of the forecast area this evening
as storms develop in a very unstable airmass ahead of the frontal
boundary.
Rua
&&
.DISCUSSION...
A short wave dropping down between the southwest US upper level
ridge and the east coast trough, will help push a weak surface
frontal boundary into and though the forecast area tonight. Plenty
of instability has been build up ahead of the front with LAPS
analysis showing latest surface based and most unstable CAPES
between 4000 and 4500 j/kg, with downdraft CAPES over 1000 j/kg,
along and north of the I-10 corridor.
Therefore, expect showers and thunderstorms, as per latest CAMs
to develop over the next couple of hours and move through during
the evening hours, mainly from 7 pm to midnight. With the high
instability levels, some of the storms could become rather robust,
with profiles suggesting strong downburst and outflow winds.
Rather intense cloud to ground lightning could also occur.
Drier air is expected to filter in behind the surface boundary and
into the forecast area on Monday. This will make for less humid
conditions, along with very limited if any chance for showers.
This relatively drier airmass will linger into Tuesday, before a
portion of the east coast upper level trough breaks off and
retrogrades west and over the forecast area by mid week. This will
provide a weakness aloft that will persist through the end of the
week. The result will be an increase in shower and thunderstorm
activity.
Rua
&&
.MARINE...
Weak high pressure over the northwest will provide light and
variable winds through the remainder of the afternoon into the
evening. A weak surface frontal boundary will make its way into
the coastal waters tonight and early Monday, and this will
continue to allow a light offshore wind flow to prevail for the
next couple of days along with mainly low seas.
The weak surface boundary will be accompanied by a few showers and
thunderstorms tonight as it moves into the coastal waters. Locally
higher winds and seas, along with occasional cloud to water
lightning can be expected with the storms.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 70 93 69 96 / 40 0 0 0
LCH 76 95 72 95 / 40 10 0 10
LFT 75 94 72 96 / 20 10 0 10
BPT 76 95 74 95 / 40 20 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ027>033-041>045-
052>055-073-074.
TX...Heat Advisory until 7 PM CDT this evening for TXZ180-201-215-216-
259>262.
Ozone Action Day from 7 AM to 6 PM CDT Monday for TXZ201-215-
216.
GM...None.
&&
PUBLIC...07Hazardous weather outlook, Aug 16, 3:37 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 337 PM CDT Sun Aug 16 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-172045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 337 PM CDT Sun Aug 16 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms are possible tonight. There is a Marginal Risk, category level 1 out of 5, for severe thunderstorms, with strong wind gusts and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Drier air in the wake of a cold front passage late Sunday into Monday will reduce daily heat index readings, resulting in more comfortable conditions across the area for the upcoming work week. Isolated to scattered showers and thunderstorms will be possible from early afternoon through mid evening Wednesday through the end of the week. Severe weather is not expected although brief heavy rainfall and frequent lightning could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-172045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 337 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. A few thunderstorms may develop over the coastal waters tonight. Winds and seas will be locally higher, along with occasional cloud to water lightning with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated scattered showers and thunderstorms will develop each day during the late night and early morning hours over the nearshore waters, then spread inland over the coastal areas after sunrise from Wednesday through Saturday. The main concern will be cloud to ground lightning, along with briefly higher winds and seas. However, The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 3:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM EXCESSIVE HEAT VIDOR 30.13N 94.00W
08/15/2020 U0.00 F ORANGE TX BROADCAST MEDIA
*** 1 FATAL *** 4 YEAR OLD CHILD LEFT IN CAR FOR SEVERAL
HOURS.
&&
CASTIGGERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:13 PM CDT | Special Weather Statement | LCH | Allen, Evangeline, Saint Landry | 47 min |
| Aug 15, 7:59 PM CDT | Special Weather Statement | LCH | Allen, Vernon | 46 min |
| Aug 15, 8:06 PM CDT | Special Weather Statement | LCH | Jefferson Davis, Vermilion | 39 min |
| Aug 15, 8:09 PM CDT | Special Weather Statement | LCH | St. Mary | 51 min |
| Aug 15, 8:32 PM CDT | Special Weather Statement | LCH | Vernon | 43 min |
| Aug 15, 8:50 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 40 min |
| Aug 15, 8:57 PM CDT | Special Weather Statement | LCH | Calcasieu | 18 min |
| Aug 15, 9:28 PM CDT | Special Weather Statement | LCH | Beauregard | 47 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | LCH | Allen | 52 min |
| Aug 16, 5:56 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 49 min |
| Aug 16, 6:38 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 21 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.